Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 27, 1999

Other Medications

advertisement
Question from Connecticut, USA:

My 3 year old daughter was diagnosed with Type 1 at 13 months of age. She has had Chronic Ear Infections (in the winter months) associated with colds and has been given antibiotics which have usually taken care of the infection. Several weeks ago, after having 5 infections so far this winter season, her pediatrician prescribed (along with an antibiotic) prednisilone to reduce swelling so the fluid could drain from her ears. This immediately sent her blood glucose levels soaring into the 300s! I was alarmed and called her Ped. Endo., who had me increase her NPH insulin dosage due to the fact that the prednisilone suppressed the insulin in her bloodstream. I took her off the prednisilone after 3 days because that consistent high blood glucose level was really taking its toll on my daughter, and I couldn’t seem to knock it down no matter how aggressive I got with the insulin.

My first question is: Shouldn’t the pediatrician or the pharmacist have been aware of the drug interaction and warned me? Another question is: Is there a list somewhere that I could obtain which states some of these potential problems?

Answer:

From: DTeam Staff

I always tell parents to let me know of any medicines started by other doctors for any reason.

LD
Additional comments from Dr. Quick:

Also, see Your doctor advises using steroids.

WWQ